Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 4, 2018, 6:00 PM EDT for Centre County, Clinton County, Lycoming County, Pennsylvania. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 6:00 PM EDT (22:00 UTC)
- Expired
- May 4, 2018, 7:30 PM EDT
- In force
- 90 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Centre County, PA, Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 36 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:25 PM EDT | TSTM WND DMG | Renovo, PA | NUMEROUS TREES AND WIRES DOWN IN RENOVO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WUUS51 KCTP 042200
SVRCTP
PAC027-035-081-042330-
/O.NEW.KCTP.SV.W.0011.180504T2200Z-180504T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
600 PM EDT FRI MAY 4 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Western Centre County in central Pennsylvania...
Western Lycoming County in north central Pennsylvania...
Clinton County in north central Pennsylvania...
* Until 730 PM EDT
* At 559 PM EDT, severe thunderstorms were located along a line
extending from near Wharton to near Hicks Run to near Rockton,
moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Jersey Shore, Lock Haven, Bellefonte, Monument, Glen Union,
Flemington, McElhattan, North Philipsburg, South Philipsburg and
Castanea.
For those driving on Interstate 80, this includes areas between the
Kylertown and Bellefonte exits, specifically from mile markers 139 to
159.
This includes Interstate 99 from mile markers 56 to 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have produced widespread
wind damage over the past few hours. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 4159 7688 4120 7726 4074 7811 4074 7837
4096 7817 4094 7812 4096 7808 4104 7806
4106 7809 4112 7810 4115 7804 4122 7809
4137 7799 4147 7799 4148 7760 4154 7760
4155 7696
TIME...MOT...LOC 2159Z 279DEG 35KT 4159 7798 4133 7821 4105 7860
HAIL...<.75IN
WIND...70MPH
$$
Lambert1 follow-up statement
504
WWUS51 KCTP 042329
SVSCTP
Severe Weather Statement
National Weather Service State College PA
729 PM EDT FRI MAY 4 2018
PAC027-035-081-042336-
/O.EXP.KCTP.SV.W.0011.000000T0000Z-180504T2330Z/
Centre PA-Lycoming PA-Clinton PA-
729 PM EDT FRI MAY 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CENTRE...WESTERN
LYCOMING AND CLINTON COUNTIES WILL EXPIRE AT 730 PM EDT...
The storms which prompted the warning have exited the warned area
and weakened below severe limits. Therefore the warning will be
allowed to expire. Gusts to 40 mph will remain possible through 9 pm.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and north central Pennsylvania.
LAT...LON 4159 7688 4120 7726 4074 7811 4074 7837
4096 7817 4094 7812 4096 7808 4104 7806
4106 7809 4112 7810 4115 7804 4122 7809
4137 7799 4147 7799 4148 7760 4154 7760
4155 7696
TIME...MOT...LOC 2326Z 279DEG 35KT 4146 7691 4120 7715 4092 7754
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:42 PM EDT, 18 minutes earlier.
Area forecast discussion, May 4, 5:42 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service State College PA 542 PM EDT Fri May 4 2018 .SYNOPSIS... A cold front will push southeast across the region later this afternoon and evening, producing scattered strong to severe thunderstorms. The front will likely stall out in the vicinity of southern Pa into early next week, as an upper level trough lingers across the Ohio River Valley. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... *Severe Thunderstorm Watch #75 issued for western and north- central PA until 9PM EDT. Radar is relatively quiet as of early afternoon. However, atmosphere is destabilizing and the threat for severe weather is increasing. Already getting gusty winds away from storms in Ohio, and the threat will spread east as the developing squall line moves eastward. SPC is considering expanding the watch into Central PA and SRN NY. We are in a very moist airmass ahead of the cold front as indicated by the SREF/GEFS PWAT anomalies. Once again today the wind fields are impressive with bulk shear already over 50kt over the entire area. Also once again, instability looks to be less than overwhelming. The latest deterministic HRRR shows a squall line moving quickly SE between about 4 and 7PM, showing a rapid weakening trend after 5PM. The front and squall line will move through during the early evening with the showers expected to have cleared the region by midnight. Cooler and drier air will allow for a much more comfortable night for sleeping. Lows will range from the mid 40s north to mid 50s SE. The humidity will also be noticeably lower. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... The cold front is forecast to become nearly stationary just south of the forecast area Saturday, with most of the area enjoying a dry day. Showers will begin to creep back northward during the second half of the day, but for now it looks like best chance of showers before the day is over will be for the Maryland border counties. It will feel cool compared to recent days with highs only in the 70s. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A southern stream trough will team with plume of above normal PW and frontal wave to produce rain spreading SW to NE across south-central PA Saturday Night into Sunday morning. Steadier rain should taper to more showery conditions Sunday afternoon as the upper level trough lifts northeast and shears out into New England. High confidence in dry weather Mon-Wed under influence of high pressure and below normal PW airmass. Frost potential remains confined to the northern tier/NW Alleghenies which does not officially start the growing season until May 11th or May 21st. Despite lower trending RH, fire wx risk is low due to light winds and ongoing vegetation green-up. The next frontal system is slated to arrive Thursday into Friday with showers and thunderstorms. Near average temperatures should trend warmer by the end of next week. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Organizing line of thunderstorms now moving through northwest portions of Central Pennsylvania. In general, VFR conditions will prevail during the evening, but will be punctuated by brief reductions to MVFR/IFR with the passage of the line of storms. Conditions will improve from west to east late afternoon into this evening. HRRR still indicates that organized line will weaken considerably as it moves into southeastern PA later during the evening hours. VFR expected Saturday. Outlook... Sat...VFR. Sun...Chance of MVFR/showers PM. Mon-Wed...Mainly VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Steinbugl AVIATION...Jung/La Corte
Hazardous weather outlook, May 4, 2:52 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 252 PM EDT Fri May 4 2018 PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-051900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Somerset-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 252 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ025>028-034>036-049>053-056>059-063>066-051900- Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 252 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater are possible Friday evening between 6 and 9 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Local storm report, May 4, 5:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 1 W WESTLINE 41.77N 78.77W
05/04/2018 MCKEAN PA 911 CALL CENTER
INDIVIDUAL TRAPPED UNDER A DOWNED TREE
&&
EVENT NUMBER CTP1801735
TYBURSKILocal storm report, May 4, 5:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 3 W WHISTLETOWN 41.45N 78.77W
05/04/2018 ELK PA 911 CALL CENTER
TREES AND WIRES DOWN ACROSS THE INTERSECTION OF GRANT
AND BINGHAM ROAD
&&
EVENT NUMBER CTP1801737
TYBURSKILocal storm report, May 4, 5:38 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 S RUSSELL 41.89N 79.14W
05/04/2018 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN
0425 PM TSTM WND DMG WARREN 41.84N 79.14W
05/04/2018 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN
0458 PM TSTM WND DMG 1 W WESTLINE 41.77N 78.77W
05/04/2018 MCKEAN PA 911 CALL CENTER
INDIVIDUAL TRAPPED UNDER A DOWNED TREE
0500 PM TSTM WND DMG 2 ENE GIBBS HILL 41.76N 78.87W
05/04/2018 MCKEAN PA 911 CALL CENTER
TREE DOWN BLOCKING BLISS HILL ROAD
0503 PM TSTM WND DMG AIKEN 41.88N 78.58W
05/04/2018 MCKEAN PA 911 CALL CENTER
TREES DOWN ON WIRES INTERSECTION OF NORTHLAND ROAD AND
ROUTE 646
0510 PM TSTM WND GST LANTZ CORNERS 41.71N 78.69W
05/04/2018 M51 MPH MCKEAN PA PENNDOT RWIS
INTERSECTION OF ROUTE 219 AND ROUTE 6
0524 PM TSTM WND DMG 3 W WHISTLETOWN 41.45N 78.77W
05/04/2018 ELK PA 911 CALL CENTER
TREES AND WIRES DOWN ACROSS THE INTERSECTION OF GRANT
AND BINGHAM ROAD
&&
EVENT NUMBER CTP1801732 CTP1801731 CTP1801735 CTP1801733 CTP1801734
CTP1801736 CTP1801737
TYBURSKILocal storm report, May 4, 5:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 1 S SMETHPORT 41.79N 78.45W
05/04/2018 MCKEAN PA 911 CALL CENTER
NUMEROUS TREES AND WIRES DOWN ON IRISH HOLLOW ROAD
&&
EVENT NUMBER CTP1801738
TYBURSKILocal storm report, May 4, 5:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 SE GRANDVIEW 41.41N 78.53W
05/04/2018 ELK PA 911 CALL CENTER
ROOF OFF A STRUCTURE BLOCKING SOUTH MICHAEL ROAD AT
AVERYVILLE ROAD
&&
EVENT NUMBER CTP1801739
TYBURSKILocal storm report, May 4, 5:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 E ROULETTE 41.77N 78.12W
05/04/2018 POTTER PA 911 CALL CENTER
NUMEROUS TREES AND WIRES DOWN BETWEEN ROULETTE AND
COUDERSPORT
&&
EVENT NUMBER CTP1801740
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:42 PM EDT | Special Weather Statement | CTP | McKean, Warren | 48 min |
| May 4, 3:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| May 4, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 89 min |
| May 4, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 96 min |
| May 4, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 83 min |
| May 4, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 81 min |
| May 4, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 72 min |
| May 4, 6:49 PM EDT | Special Weather Statement | CTP | Clearfield | 26 min |
| May 4, 6:55 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon, Lycoming, Mifflin, Sullivan, Union | 80 min |
| May 4, 7:33 PM EDT | Special Weather Statement | CTP | Somerset | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.